Alert archive / Arizona / Special Weather Statements in 2015

Special Weather Statement, NWS Tucson, AZ

August 9, 2015

NWS Tucson, AZ issued this special weather statement at Aug 9, 2015, 3:46 PM MST. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2015, 3:46 PM MST (22:46 UTC)
Expired
Aug 9, 2015, 4:15 PM MST
In force
29 min
Issued by
NWS Tucson, AZ

The radar

The Tucson radar (KEMX), 53 km from the middle of the area, began a volume at 22:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 10.8 hours before the alert went out and 15 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2015-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 376 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2015-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
376 J/kg
Mixed-layer CIN
-153 J/kg
Mixed-layer LCL
1772 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

105 
WWUS85 KTWC 092246
SPSTWC

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
346 PM MST SUN AUG 9 2015
 
AZZ504-092315-
TUCSON METRO AREA INCLUDING TUCSON/GREEN VALLEY/MARANA/VAIL AZ-
346 PM MST SUN AUG 9 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIMA COUNTY UNTIL
415 PM MST...

AT 346 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
TUCSON ESTATES...MOVING NORTH AT 5 MPH.

REDUCED VISIBILITIES DUE TO BLOWING DUST AND WIND GUSTS UP TO 50 MPH
WILL BE POSSIBLE WITH THIS STORM.

LAT...LON 3214 11113 3233 11112 3229 11089 3212 11102
TIME...MOT...LOC 2246Z 198DEG 5KT 3221 11105 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this special weather statement went out at Aug 9, 2:26 PM MST, 1 hour 20 minutes earlier.

Area forecast discussion, Aug 9, 2:26 PM MST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
226 PM MST SUN AUG 9 2015

.SYNOPSIS...ISOLATED TO SCATTERED THUNDERSTORMS MAINLY FROM TUCSON
EAST AND SOUTH THROUGH MIDWEEK FOLLOWED BY MARKEDLY REDUCED COVERAGE
OF THUNDERSTORMS BY LATE NEXT WEEK AND INTO THE EARLY PART OF NEXT
WEEKEND. ABOVE NORMAL DAYTIME TEMPERATURES WILL PREVAIL DURING THE
WEEK.

&&

.DISCUSSION...WATER VAPOR IMAGERY AND 09/12Z UPPER-AIR PLOTS SHOW A
RIDGE CENTERED OVER EAST TEXAS WITH A LOW PRESSURE SYSTEM OVER THE
PACIFIC NORTHWEST...AND A SHORTWAVE TROUGH OFF THE SOUTHERN
CALIFORNIA AND NORTHERN BAJA COASTS. A LARGE SWATH OF DRY MID-UPPER
LEVEL AIR COVERS MUCH OF THE EASTERN PACIFIC...SRN CALIFORNIA...
NORTHERN BAJA AND INTO WESTERN ARIZONA.

VISIBLE AND IR SATELLITE IMAGERY INDICATES THAT CUMULUS HAVE BEEN
DEVELOPING MAINLY OVER THE MOUNTAINS WITH THUNDERSTORMS NOW OVER
MOST OF THE MOUNTAIN TOPS. VALLEYS STILL MOSTLY SUNNY TO PARTLY
CLOUDY WITH SOME ACTIVITY PUSHING OFF INTO VALLEYS.

THIS MORNINGS 12Z KTWC SOUNDING REVEALED A DRIER AIRMASS COMPARED TO
24 HOURS AGO...WITH A PW OF 1.47 INCHES. YESTERDAYS 12Z KTWC PW WAS
1.72 INCHES. VARIOUS SOURCES OF PW THIS MORNING POINT TO AROUND 1.4-
1.5 INCHES. AT ANY RATE...ALL OF THIS MORNINGS PARAMETERS ON THE
SOUNDING INDICATE A 'RELATIVELY' DRIER AIRMASS...AS WELL AS A TAD
LESS UNSTABLE. STILL AMPLE MOISTURE AND INSTABILITY TO ACCOUNT FOR
ISOLATED TO SCATTERED THUNDERSTORMS THIS AFTERNOON FOR AREAS MAINLY
FROM TUCSON EAST AND SOUTH.

A WEAK DISTURBANCE CAN BE SEEN IN WV IMAGERY OVER SOUTHWEST
CHIHUAHUA MEXICO AND IS COINCIDENT WITH A COMPLEX OVER SRN SONORA.
THIS FEATURE SHOULD HEAD TO THE NORTHWEST THROUGH SONORA AND
EVENTUALLY TOWARD OR INTO SOUTHERN ARIZONA BY LATE TONIGHT. U OF A
WRF/NAM & RR SHOW ACTIVITY INCREASING OVER PARTS OF SANTA CRUZ AND
COCHISE COUNTIES LATE THIS EVENING...THEN THE COMPLEX EVOLVES TO AN
MCV OVER PORTIONS OF COCHISE COUNTY AS IT MOVES NORTH OVERNIGHT AND
EARLY MONDAY. IN ADDITION...MODELS SHOW PW'S INCREASE AS MOIST AIR
FROM THE SOUTH SPREADS NORTH OVERNIGHT AND INTO THE DAY ON MONDAY
WITH VALUES OF AROUND 1.5-1.7 INCHES ACROSS MOST OF THE
AREA...ALTHOUGH LESSER VALUES TOWARD NEW MEXICO. SO ALL THAT
SAID...I TRIED TO REFLECT CHANCE CATEGORY POPS FROM NOW THROUGH
AROUND SUNSET THIS EVENING FOR MOSTLY AREAS FROM TUCSON SOUTH AND
EAST...AND LESSER CHANCES FARTHER WEST. IN ADDITION...WITH THE
DISTURBANCE TO OUR SOUTH POTENTIALLY COMING UP AND TRIGGERING LATE
EVENING CONVECTION AS THE WRF/NAM IS SUGGESTING...MAINLY OVER SANTA
CRUZ AND COCHISE COUNTIES...I KEPT HIGHER POPS IN THAT AREA THROUGH
AROUND 09Z (2 AM MST). THEREAFTER...RAIN CHANCES SHOULD DECREASE
THROUGH MID MORNING MONDAY...BEFORE PICKING BACK UP AGAIN LATE
MONDAY MORNING INTO THE AFTERNOON. MONDAY SHOULD BE AS...OR EVEN
MORE...ACTIVE AS TODAY AS HIGHER MOISTURE...INCREASING INSTABILITY
AND ENHANCEMENT FROM THE DISTURBANCE AFFECTS SOUTHERN ARIZONA.

FOR LATE TUESDAY INTO WEDNESDAY MODELS SUGGEST THAT DRIER AIR WILL
SPREAD IN FROM THE EAST IN RESPONSE TO THE HIGH RETROGRADING TO A
POSITION NEAR EASTERN NEW MEXICO/TEXAS PANHANDLE MIDDAY WEDNESDAY.
THIS WILL RESULT IN THE BEST THREAT FOR THUNDERSTORMS WEDNESDAY
OCCURRING FROM AROUND THE NOGALES AREA TO THE WEST ACROSS THE TOHONO
O'ODHAM NATION.

BY LATE THURSDAY THE HIGH SHOULD BE IN THE GENERAL VICINITY OF
WESTERN/NORTHERN NEW MEXICO WITH EVEN LESSER RAIN CHANCES...
GENERALLY JUST ISOLATED IN NATURE FOR DESERTS/VALLEYS AND LOW END
SCATTERED FOR MOUNTAINS. A SIMILAR PICTURE FOR FRIDAY AND SATURDAY
AS THE HIGH SHOULD BE IN VIRTUALLY THE SAME LOCATION.

BY SUNDAY THE HIGH SHOULD BE OVER THE AZ/NM BORDER PER THE GFS
SOLUTION...OR OVER WESTERN AZ...BASED ON THE ECMWF. SOME RETURN IN
MOISTURE IS EXPECTED AT THAT TIME WITH A SLIGHT UPTICK IN RAIN
CHANCES.

FOR TUCSON...HIGH TEMPERATURES WILL GENERALLY BE NEAR NORMAL
MONDAY...THEN RANGING FROM 5 TO 8 DEGS ABOVE NORMAL DURING THE REST
OF THE FORECAST PERIOD...ALTHOUGH THE WARMEST DAYS WILL OCCUR
THURSDAY AND FRIDAY. LOW TEMPS WILL RANGE FROM AROUND 3 TO 5 DEGS
ABOVE NORMAL EACH MORNING.

&&

.AVIATION...VALID THRU 11/00Z.
ISO/SCT -TSRA/-SHRA POSSIBLE NEAR MOST TERMINALS THIS AFTERNOON
AND EVENING...WITH A FOCUS NEAR KOLS AND KDUG. ACTIVITY WILL
CONTINUE INTO TONIGHT...EVENTUALLY TRANSITIONING FROM MOSTLY
-TSRA TO MOSTLY -SHRA AFTER 10/08Z...-SHRA LINGERING A BIT LONGER
NEAR KDUG. BRIEF MVFR CONDITIONS AND WIND GUSTS 30 TO 40 KTS WILL
BE POSSIBLE NEAR STRONGER STORMS. OTHERWISE...OUTSIDE OF
THUNDERSTORM INFLUENCE SKIES WILL GENERALLY BE SCT TO BKN 7 TO 12
KFT...WITH DIURNAL WINDS GENERALLY UNDER 12 KTS. SCT TSRA/-SHRA WILL
AGAIN BE POSSIBLE AFTER 19/20Z NEAR MOST TERMINALS. AVIATION
DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL
CONTINUE THIS AFTERNOON AND EVENING...WITH A FOCUS SOUTH AND EAST OF
TUCSON. SCATTERED ACTIVITY WILL THEN SPREAD ACROSS MUCH OF SOUTHEAST
ARIZONA MONDAY AND TUESDAY BEFORE A WARMING AND DRYING TREND LIMITS
ACTIVITY FOR THE LATTER PART OF THE WEEK. HOWEVER...THERE WILL STILL
BE ENOUGH MOISTURE FOR ISOLATED TO SCATTERED THUNDERSTORMS OVER THE
WHITE MOUNTAINS AND IN THE HIGHER ELEVATIONS SOUTH OF TUCSON.
OUTSIDE OF THUNDERSTORM WIND GUSTS...20-FT WINDS WILL GENERALLY BE
LIGHT AND DIURNAL AT LESS THAN 15 MPH. HOWEVER...THERE WILL STILL BE
SOME OCCASIONAL AFTERNOON AND EARLY EVENING GUSTINESS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...MOLLERE
AVIATION/FIRE WEATHER...HUMPHREYS

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

In the hours before

Special weather statement, Aug 9, 3:46 PM MST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
346 PM MST SUN AUG 9 2015

AZZ504-092315-
TUCSON METRO AREA INCLUDING TUCSON/GREEN VALLEY/MARANA/VAIL AZ-
346 PM MST SUN AUG 9 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIMA COUNTY UNTIL
415 PM MST...

AT 346 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
TUCSON ESTATES...MOVING NORTH AT 5 MPH.

REDUCED VISIBILITIES DUE TO BLOWING DUST AND WIND GUSTS UP TO 50 MPH
WILL BE POSSIBLE WITH THIS STORM.

LAT...LON 3214 11113 3233 11112 3229 11089 3212 11102
TIME...MOT...LOC 2246Z 198DEG 5KT 3221 11105

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 5:15 PM MSTFlash Flood WarningTWCCochise2 hr
Aug 8, 5:44 PM MSTSpecial Weather StatementTWC31 min
Aug 8, 6:51 PM MSTSpecial Weather StatementTWCPinal39 min
Aug 9, 1:53 PM MSTAreal Flood AdvisoryTWCCochise, Pima, Santa Cruz112 min
Aug 9, 3:32 PM MSTAreal Flood AdvisoryTWCCochise118 min
Aug 9, 3:53 PM MSTSpecial Weather StatementTWCCochise22 min
Aug 9, 4:28 PM MSTSpecial Weather StatementTWCCochise47 min
Aug 9, 4:55 PM MSTAreal Flood AdvisoryTWCPima3 hr

Nearby

Special Weather Statements in Arizona, 2015Every special weather statement in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.